Advertisement

Drugs that Cause Constipation

By Dr Ananya Mandal, MD

There are several medications that may cause or aggravate constipation. Prescription drugs that cause constipation include pain relievers like opiates etc.

Agents that cause constipation especially among the elderly include:-

  • Opoid pain relievers like Morphine, Codeine etc.
  • Anti-cholinergic agents like Atropine, Trihexiphenidyl
  • Antispasmodics like dicyclomine
  • Tricyclic antidepressants like amytriptyline
  • Calcium channel blockers used in arrhythmias and high blood pressure such as verapamil
  • Anti-Parkinsonian drugs – Parkinson’s disease itself may cause constipation and the drugs used for this condition including Levodopa cause constipation as well
  • Sympathomimetics like ephedrine and terbutaline. Terbutaline is commonly used on bronchial asthma
  • Antipsychotics like clozapine, thioridazine, chlorpromazine used for psychiatric disorders
  • Diuretics for heart failure like furosemide
  • High blood pressure lowering agents like methyldopa, clonidine, propranolol etc.
  • Antihistamines like diphenhydramine
  • Antacids especially calcium and aluminium containing
  • Calcium supplements
  • Iron supplements
  • Antidiarrheal agents (loperamide, attapulgite)
  • Anticonvulsants e.g. phenytoin, clonazepam
  • Pain relievers or NSAIDs (Non steroidal anti-inflammatory drugs) like ibuprofen, aspirin etc.
  • Miscellaneous compounds including Octreotide, polystyrene resins, cholestyramine (for lowering high blood cholesterol) and oral contraceptives

How to prevent constipation caused by medications

There are several non-prescription agents that may cause constipation. Taking several medicines that can cause constipation and taking large doses of these medicines increases the risk of constipation.

The patient is encouraged to reveal all the non prescription as well as herbal and alternative medications that he or she is taking along with the prescribed medication. This helps determine the agents that may cause constipation.

Constipation is the most common side effect of taking opioids regularly for pain. Patients who are using opioids for arthritis or severe cancer pain may have no alternative. They may be treated for constipation with drugs. Patients are encouraged to take more fluids and adequate fibers in diet.

A common goal for patients with constipation is to have one bowel movement every 1 to 2 days.

Warning signs

Warning signs in constipation include:-

  • Blood in stools
  • Vomiting, or abdominal cramps lasting more than 2 hours
  • No bowel movements for 4 or more days
  • Unexpected weight loss
  • Loss of appetite

Drinking fluids

Patients are advised to drink 8 glasses of fluids every day. The fluids however should be regulated in patients with kidney disease or heart failure.

The patient is encouraged to drink a glass of warm or hot liquid about 30 minutes before the normal time for a bowel movement.

Regular physical activity and eating a healthy and balanced diet also helps prevent constipation in patients on long term constipation causing medications.

Reviewed by , BA Hons (Cantab)

Further Reading

Last Updated: Mar 20, 2013

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post